Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Quad Cities, IA

May 18, 1997Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 6:20 PM CDT for Dubuque County, Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1997, 6:20 PM CDT (23:20 UTC)
Expired
May 18, 1997, 7:10 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:30 PM CDTHail 1.75Peosta, IA
May 18, 6:50 PM CDTHail 1.75Dubuque, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS1 KMLI 182321 RRA
SVRMLI
IAC061-190010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
620 PM CDT SUN MAY 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  DUBUQUE COUNTY - IN NORTHEASTERN IOWA

* UNTIL 710 PM CDT
 
* THIS STORM WILL REACH NEAR
  FILLMORE                           AROUND 620 PM CDT
  BANKSTON                           AROUND 625 PM CDT
  EPWORTH                            AROUND 625 PM CDT
  KIDDER                             AROUND 625 PM CDT
  BERNARD                            AROUND 630 PM CDT
  LATTNERVILLE                       AROUND 630 PM CDT
  DUBUQUE                            AROUND 650 PM CDT

* AT 619 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 19 MILES SOUTHWEST OF DUBUQUE OR 5 MILES
  SOUTHWEST OF EPWORTH MOVING EAST AT 35 MPH.

THIS WARNING EXTENDS THE PREVIOUS WARNING.
 
THIS STORM HAS HAD A HISTORY OF PRODUCING LARGE HAIL. TAKE COVER
NOW

HENDRICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 18, 1:43 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SUN MAY 18 1997

THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT
A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING
WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A
0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH
CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX
CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE
FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS
AFTERNOON.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT
JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD
AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP
LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR
ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS
ACCEPTED.

CID 53/++  IOW 54/++  DBQ 50/++  MLI 57/++  BRL 56/++

HELGESON

In the hours before

Local storm report, May 18, 5:43 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0543 PM    WEST AMANA                IA   1.00 INCH HAIL
05/18/97   IOWA

CORONA
Local storm report, May 18, 5:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0543 PM    WEST AMANA                IA   1.00 INCH HAIL
05/18/97   IOWA

CORONA
Local storm report, May 18, 6:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0605 PM    HOPPINTON                 IA   4.50 INCH HAIL
05/18/97   DELEWARE                       SOFTBALL SIZE HAIL

STIMACH
Local storm report, May 18, 6:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0600 PM    DUBUQUE                   IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0555 PM    GRAF                      IA   0.75 INCH HAIL
05/18/97   DUBUQUE

STIMACH
Local storm report, May 18, 6:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

06405 PM    HOPPINTON                 IA   4.50 INCH HAIL
05/18/97   DELEWARE                       SOFTBALL SIZE HAIL

STIMACH
Local storm report, May 18, 6:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

06V00 PM    DUBUQUE                   IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0555 PM    GRAF                      IA   0.75 INCH HAIL
05/18/97   DUBUQUE

STIMACH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:10 PM CDTSevere Thunderstorm WarningDVNBenton50 min
May 18, 3:35 PM CDTSevere Thunderstorm WarningDVNLinn50 min
May 18, 3:55 PM CDTTornado WarningDVNBenton, Linn50 min
May 18, 4:19 PM CDTSevere Thunderstorm WarningDVNDelaware51 min
May 18, 4:30 PM CDTTornado WarningDVNCedar, Jones50 min
May 18, 4:45 PM CDTTornado WarningDVNBenton50 min
May 18, 4:46 PM CDTTornado WarningDVNLinn49 min
May 18, 4:51 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
May 18, 5:08 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson47 min
May 18, 5:11 PM CDTFlash Flood WarningDVNBenton, Linn3 hr
May 18, 5:18 PM CDTSevere Thunderstorm WarningDVNCedar, Jones47 min
May 18, 5:32 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson63 min
May 18, 5:36 PM CDTSevere Thunderstorm WarningDVNLinn49 min
May 18, 5:36 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
May 18, 5:49 PM CDTSevere Thunderstorm WarningDVNClinton46 min
May 18, 5:53 PM CDTSevere Thunderstorm WarningDVNDelaware47 min
May 18, 6:28 PM CDTFlash Flood WarningDVNDubuque3 hr
May 18, 6:31 PM CDTTornado WarningDVNJohnson49 min
May 18, 6:55 PM CDTTornado WarningDVNCedar, Muscatine50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.